Use Caution With Pain Relievers
 
   

Use Caution With Pain Relievers

This section is compiled by Frank M. Painter, D.C.
Send all comments or additions to:
   Frankp@chiro.org
 
   

FDA Consumer magazine
January-February 2003


picture of U.S. Food 
and Drug Administration logo

Acetaminophen is a safe and effective pain reliever that benefits millions of consumers. However, taking too much could lead to serious liver damage. The drug is sold under brand names such as Tylenol and Datril, but it is also available in many cough and cold products and sleep aids, and is an ingredient in many prescription pain relievers.

In September 2002, the FDA Non-Prescription Drugs Advisory Committee discussed safety issues related to the use of pain relievers sold over-the-counter (OTC), including acetaminophen, aspirin, ibuprofen and naproxen.

Acetaminophen can cause liver injury through the production of a toxic metabolite. The body eliminates acetaminophen by changing it into substances (metabolites) that the body can easily eliminate in the stool or urine. Under certain circumstances, particularly when more acetaminophen is ingested than is recommended on the label, more of the harmful metabolite is produced than the body can easily eliminate. This harmful metabolite can seriously damage the liver.

The signs of liver disease include abnormally yellow skin and eyes (jaundice), dark urine, light-colored stools, nausea, vomiting, and loss of appetite. The signs can be similar to flu symptoms and may go unnoticed for several days if consumers believe their symptoms are related to their initial illness. Serious cases of liver disease may lead to mental confusion, coma, and death.

To avoid accidental overdosing, it's very important not to take more than the recommended dose on the label. Also, you should not take acetaminophen for more days than recommended, or take more than one drug product that contains acetaminophen at the same time. Consumers should be aware that taking more than the recommended dose will not provide more relief.

If you're taking a prescription pain medicine, check with your doctor first before taking OTC acetaminophen. The prescription pain medicine may also contain acetaminophen. Acetaminophen is also available in combination with other OTC drug ingredients. So, you need to check the labels of other OTC drug products for the ingredient. In some cases of accidental acetaminophen overdose, it appears that consumers used two or more acetaminophen-containing products at the same time.

Some individuals appear to be more susceptible to acetaminophen-induced liver toxicity than others. People who use alcohol regularly may be at increased risk for toxicity, particularly if they use more than the recommended dose. Further research needs to be conducted in alcohol users to determine what factors make some alcohol users more susceptible to liver injury than others.

Parents should be cautious when giving acetaminophen to children. For example, the infant drop formula is three times more concentrated than the children's suspension. It's important to read drug labels every time you use a drug and to know what dosage strength you are using.

Improvements to labeling and consumer information for acetaminophen are among the recommendations made by the FDA's Nonprescription Drugs Advisory Committee. The committee recommended including the word "acetaminophen" in bold type on the labels for all drug products containing the ingredient and a warning about acetaminophen's potential to cause liver damage.

The committee also recommended that labeling for aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen include warnings about the potential for gastrointestinal bleeding that may be associated with use of these products. Aspirin is sold under brand names such as Bayer and St. Joseph's. Ibuprofen is sold under names such as Advil and Motrin. Naproxen is sold under the name Aleve. There are generic versions available for all of these products, as well.

The risk for bleeding is low for those who take these products intermittently. For those who take the products on a daily or regular basis, the risk is increased, particularly for those over 65 years of age or those who take corticosteriods (such as prednisone). Those who use hormone therapy (estrogens and progestins) for post-menopausal symptoms or birth control do not have an increased risk for bleeding.

In addition, the committee recommended adding labeling language that urges consumers to ask health care providers about NSAID use if they have kidney disease or are taking diuretics (fluid pills).

The FDA is evaluating the committee's advice and working to complete rulemaking for these OTC pain relievers/fever reducers.




Return to the IATROGENIC INJURY Page


             © 19952014    The Chiropractic Resource Organization    All Rights Reserved